Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Houston/Galveston, TX

March 24, 2017Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 24, 2017, 10:04 PM CDT for Harris County, Montgomery County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2017, 10:04 PM CDT (03:04 UTC)
Expired
Mar 24, 2017, 10:45 PM CDT
In force
41 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 68 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 7:07 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS54 KHGX 250304
SVRHGX
TXC201-339-250345-
/O.NEW.KHGX.SV.W.0041.170325T0304Z-170325T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1004 PM CDT FRI MAR 24 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  South central Montgomery County in southeastern Texas...
  Northern Harris County in southeastern Texas...

* Until 1045 PM CDT.

* At 1003 PM CDT, a severe thunderstorm was located near Jersey
  Village, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Humble, Tomball, Jersey Village, Aldine, Northside / Northline,
  Spring Branch North, The Woodlands, Greater Greenspoint, Spring
  Branch West, Spring, Addicks Park Ten, Kingwood, northern Eldridge
  / West Oaks, Oak Ridge North, Shenandoah, Woodloch, Bush
  Intercontinental Airport, The Woodlands Pavillion, Spring Branch
  Central and Central Northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 2975 9573 2989 9581 3028 9540 2992 9511
TIME...MOT...LOC 0303Z 234DEG 24KT 2989 9563 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
652 
WWUS54 KHGX 250336
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1036 PM CDT FRI MAR 24 2017

TXC201-339-250345-
/O.CON.KHGX.SV.W.0041.000000T0000Z-170325T0345Z/
Montgomery TX-Harris TX-
1036 PM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTH CENTRAL MONTGOMERY AND NORTHEASTERN HARRIS COUNTIES...

At 1036 PM CDT, a severe thunderstorm was located near Splashtown, or
near Spring, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Humble, Jersey Village, Aldine, Greater Greenspoint, Spring, eastern
Addicks Park Ten, Spring Branch North, northern Northside /
Northline, Kingwood, Spring Branch West, Bush Intercontinental
Airport, Fairbanks / Northwest Crossing, Willowbrook, Hidden Valley,
Acres Home, Atascocita, Westbranch, Splashtown, Greater Inwood and
Carverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 2980 9563 2991 9564 3010 9542 3014 9529
      2993 9513
TIME...MOT...LOC 0336Z 234DEG 24KT 3002 9542 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:21 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 24, 7:21 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
721 PM CDT Fri Mar 24 2017

.UPDATE...
A Tornado Watch is in effect for the northern two thirds of the
CWA through Midnight tonight. Discrete cells over the far
northwestern forecast area are displaying rotation (funnel cloud
reported in Brenham) and are putting down as high as 1 to 2 inch
per hour rainfall accumulations. Cells are moving quite quickly to
the northeast at around 35 mph. High resolution modeling has
thunderstorms passing across the city from roughly 9 to 11 PM. 31

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT Fri Mar 24 2017/

AVIATION...
Cluster of storms has managed to get going across western portions
of se Tx. Short term hires guidance suggests this, or a portion
of, this cluster will maintain itself for the next 4-6 hours as
it treks eastward toward the I-45 corridor. Storms between CRP &
SAT have been losing their luster the past several scans & will
monitor that area to see if capping wins that battle. Appears main
time period for possible impacts to the Houston area airports
will be between 1-5z. May see another thin band of shra and/or iso
tsra develop along the front itself as it passes from CXO to the
coast between 10-14z. VFR conditions should prevail from mid
morning onward Sat. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  78  58  84  66 /  50  10  10  10  20
Houston (IAH)              65  83  61  85  68 /  70  20  10  10  10
Galveston (GLS)            71  79  70  79  70 /  50  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CDT this evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Madison...Matagorda...Montgomery...
     Walker...Waller...Washington...Wharton.

GM...Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...31
Hazardous weather outlook, Mar 24, 4:39 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
439 AM CDT Fri Mar 24 2017

TXZ163-164-176>179-198>200-213-214-238-250945-
Chambers-Galveston-Grimes-Harris-Houston-Liberty-Madison-
Montgomery-Polk-San Jacinto-Trinity-Walker-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy south winds will continue for much of the day and a Wind
Advisory may be required later this morning.

A dryline will approach the region toward evening. This feature
will trigger a line of showers and thunderstorms. A few of the
storms could produce strong gusty winds and frequent lightning.
The areas with the higher potential for severe weather will
generally be north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level disturbance will move across the Southern
Plains on Sunday night. This feature could produce a few strong
storms generally north of a Caldwell to Crockett line Sunday
night.

Another strong storm system will approach the region Wednesday
into Wednesday night. This feature will have the potential to
produce strong storms with gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required toward evening.

GMZ330-335-350-355-370-375-250945-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated winds and waves will continue today. A Small Craft
Advisory will remain in effect today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ195>197-210>212-226-227-235>237-250945-
Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Jackson-
Matagorda-Waller-Washington-Wharton-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
A Wind Advisory is in effect today for strong south winds.
Sustained winds will likely exceed 20 mph and gusts will
frequently exceed 30 mph.

A dryline will approach the region toward evening. This feature
will trigger a line of showers and thunderstorms. A few of the
storms could produce strong gusty winds and frequent lightning.
The areas with the higher potential for severe weather will
generally be north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level disturbance will move across the Southern
Plains on Sunday night. This feature could produce a few strong
storms generally north of a Caldwell to Crockett line Sunday
night.

Another strong storm system will approach the region Wednesday
into Wednesday night. This feature will have the potential to
produce strong storms with gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required during the afternoon and
evening.

In the hours before

Special weather statement, Mar 24, 9:17 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
917 PM CDT FRI MAR 24 2017

TXZ177-198-199-250245-
Walker TX-Grimes TX-Montgomery TX-
917 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN GRIMES...NORTHWESTERN
MONTGOMERY AND SOUTH CENTRAL WALKER COUNTIES THROUGH 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Conroe Dam, or 7 miles west of Conroe, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Conroe, Willis, Pinehurst, Panorama Village, Magnolia, Cut And Shoot,
Montgomery and Lake Conroe Dam.

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 3019 9571 3029 9582 3058 9555 3033 9532
TIME...MOT...LOC 0216Z 238DEG 44KT 3035 9560
Local storm report, Mar 24, 9:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
923 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     4 SE TRINITY            30.90N  95.33W
03/24/2017                   TRINITY            TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED NUMEROUS TREES DOWN ALONG
            FM356 INCLUDING 1 ON A MOBILE HOME.

&&

EVENT NUMBER HGX1700107

KP
Local storm report, Mar 24, 9:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
929 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     CORRIGAN                31.00N  94.82W
03/24/2017                   POLK               TX   LAW ENFORCEMENT

            NUMEROUS REPORTS TO THE SHERIFFS OFFICE OF TREES AND
            POWER LINES DOWN THROUGHOUT CORRIGAN.

&&

EVENT NUMBER HGX1700108

KP
Local storm report, Mar 24, 9:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
943 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             CONROE                  30.32N  95.47W
03/24/2017  M1.00 INCH       MONTGOMERY         TX   AMATEUR RADIO

            HAIL WAS REPORTED AT I-45 AND HIGHWAY 105 AND ALSO AT
            CONROE HIGH SCHOOL.

&&

EVENT NUMBER HGX1700109

BLOOD
Special weather statement, Mar 24, 9:47 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
947 PM CDT FRI MAR 24 2017

TXZ199-213-250345-
Harris TX-Montgomery TX-
947 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN MONTGOMERY AND NORTHERN
HARRIS COUNTIES THROUGH 1045 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
Katy, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Jersey Village, Aldine, Kingwood, Greater Greenspoint,
Spring, Addicks Park Ten, Spring Branch North, northern Northside /
Northline, Spring Branch West, Patton Village, Roman Forest,
Woodbranch, Bush Intercontinental Airport, Fairbanks / Northwest
Crossing, Willowbrook, Hidden Valley, Acres Home, Atascocita and
Westbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 2976 9575 2990 9586 3021 9518 2997 9505
TIME...MOT...LOC 0247Z 245DEG 29KT 2985 9573
Special weather statement, Mar 24, 10:03 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
1003 PM CDT FRI MAR 24 2017

TXZ178-179-199-200-250400-
San Jacinto TX-Liberty TX-Polk TX-Montgomery TX-
1003 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL MONTGOMERY...SOUTHERN SAN
JACINTO...NORTHWESTERN LIBERTY AND POLK COUNTIES THROUGH 1100 PM
CDT...

At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Onalaska to near Splendora.
Movement was northeast at 65 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Cleveland, Livingston, Shepherd, Onalaska, Splendora, Corrigan,
Coldspring, Goodrich, North Cleveland, Seven Oaks, Lake Livingston
State Park, Alabama-Coushatta Reservation, West Livingston, Leggett,
Moscow, Tarkington Prairie, Segno, Romayor and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 3049 9473 3033 9468 3019 9533 3083 9511
      3109 9463 3106 9456 3101 9466 3049 9454
TIME...MOT...LOC 0303Z 238DEG 58KT 3079 9500 3030 9516

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:02 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington28 min
Mar 24, 7:24 PM CDTSpecial Weather StatementHGXGrimes66 min
Mar 24, 7:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery46 min
Mar 24, 7:43 PM CDTSpecial Weather StatementHGXWashington47 min
Mar 24, 7:49 PM CDTTornado WarningHGXGrimes, Montgomery, Walker26 min
Mar 24, 7:53 PM CDTSevere Thunderstorm WarningHGXSan Jacinto, Trinity, Walker52 min
Mar 24, 8:03 PM CDTTornado WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker42 min
Mar 24, 8:08 PM CDTSpecial Weather StatementHGXColorado52 min
Mar 24, 8:30 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller, Washington30 min
Mar 24, 8:31 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity44 min
Mar 24, 8:48 PM CDTTornado WarningHGXGrimes, Montgomery, Waller27 min
Mar 24, 9:02 PM CDTSpecial Weather StatementHGXPolk58 min
Mar 24, 9:11 PM CDTSpecial Weather StatementHGXFort Bend64 min
Mar 24, 9:17 PM CDTSpecial Weather StatementHGXMontgomery28 min
Mar 24, 9:31 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto29 min
Mar 24, 9:47 PM CDTSpecial Weather StatementHGXHarris58 min
Mar 24, 10:03 PM CDTSpecial Weather StatementHGXPolk, San Jacinto57 min
Mar 24, 10:07 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Wharton53 min
Mar 24, 10:19 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery, Waller3 hr
Mar 24, 10:26 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton3 hr
Mar 24, 10:43 PM CDTSmall Craft AdvisoryHGX11 hr
Mar 24, 10:54 PM CDTSpecial Weather StatementHGXLiberty66 min
Mar 24, 11:03 PM CDTSpecial Marine WarningHGX87 min
Mar 24, 11:08 PM CDTSpecial Weather StatementHGXFort Bend52 min
Mar 24, 11:31 PM CDTSevere Thunderstorm WarningHGXLiberty59 min
Mar 24, 11:38 PM CDTSpecial Weather StatementHGXHarris37 min
Mar 25, 12:15 AM CDTSpecial Weather StatementHGXHarris45 min
Mar 25, 12:18 AM CDTSpecial Weather StatementHGXChambers42 min
Mar 25, 12:23 AM CDTSpecial Marine WarningHGX67 min
Mar 25, 12:36 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Harris, Liberty39 min
Mar 25, 12:43 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Harris62 min
Mar 25, 1:21 AM CDTSpecial Weather StatementHGXChambers39 min
Mar 25, 1:25 AM CDTSpecial Marine WarningHGX50 min
Mar 25, 2:05 AM CDTSpecial Weather StatementHGXChambers40 min
Mar 25, 5:23 AM CDTSpecial Weather StatementHGXMontgomery37 min
Mar 25, 5:54 AM CDTSpecial Weather StatementHGXLiberty51 min
Mar 25, 6:51 AM CDTSpecial Weather StatementHGXLiberty39 min
Mar 25, 8:06 AM CDTSpecial Weather StatementHGXChambers39 min
Mar 25, 9:07 AM CDTSpecial Weather StatementHGXChambers38 min
Mar 25, 10:01 AM CDTAreal Flood AdvisoryHGXChambers, Liberty3 hr
Mar 25, 10:46 AM CDTSmall Craft AdvisoryHGX74 min
Mar 25, 11:43 AM CDTSpecial Weather StatementHGXChambers47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.